Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 60, NWS San Diego, CA

September 2, 2013San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 2, 2013, 2:01 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2013, 2:01 PM PDT (21:01 UTC)
Expired
Sep 2, 2013, 5:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 48 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WGUS56 KSGX 022101
FFWSGX
CAC073-030000-
/O.NEW.KSGX.FF.W.0060.130902T2101Z-130903T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
201 PM PDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 500 PM PDT

* AT 149 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A STORM TO THE NORTH AND EAST OF PINE VALLEY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3289 11659 3295 11656 3292 11645 3284 11641
      3279 11658

$$

JT
2 follow-up statements
239 
WGUS76 KSGX 022211
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
311 PM PDT MON SEP 2 2013

CAC073-030000-
/O.CON.KSGX.FF.W.0060.000000T0000Z-130903T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
311 PM PDT MON SEP 2 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR
CENTRAL SAN DIEGO COUNTY...

AT 305 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING OVER AND 
AROUND THE PINE VALLEY AREA. RADAR ESTIMATED ONE AND A HALF TO TWO 
AND A HALF INCHES OF RAINFALL HAS FALLEN OVER THE PAST TWO HOURS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3289 11659 3295 11656 3292 11645 3284 11641
      3279 11658

$$

JT
333 
WGUS76 KSGX 022359
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
459 PM PDT MON SEP 2 2013

CAC073-030005-
/O.EXP.KSGX.FF.W.0060.000000T0000Z-130903T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
459 PM PDT MON SEP 2 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM PDT FOR CENTRAL SAN
DIEGO COUNTY...

RAINFALL OVER THE PINE VALLEY AREA HAS DECREASED IN INTENSITY AND 
COVERAGE...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER...MINOR PONDING ON ROADWAYS AND RUNNING CREEKS MAY CONTINUE 
OVER THE NEXT HOUR.

LAT...LON 3289 11659 3295 11656 3292 11645 3284 11641
      3279 11658

$$

JT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 1:20 PM PDT, 41 minutes earlier.

Area forecast discussion, Sep 2, 1:20 PM PDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PDT MON SEP 2 2013

.SYNOPSIS...
MONSOONAL FLOW AROUND HIGH PRESSURE TO THE EAST WILL CONTINUE TO
BRING SURGES OF SUBTROPICAL MOISTURE OVER THE AREA THIS WEEK.
THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE HEAT OF THE DAY OVER
THE MOUNTAINS AND DESERTS INTO NEXT WEEKEND. A SURGE OF MOISTURE
OVERNIGHT MAY EVEN SPARK A FEW SHOWERS AND THUNDERSTORMS INTO
TUESDAY MORNING ACROSS THE AREA. THE MARINE LAYER WILL REMAIN
SHALLOW...SO AREAS OF FOG AND LOW CLOUDS WILL BE LIMITED TO THE
COAST AND WESTERN VALLEYS. HIGH TEMPERATURES WILL BE CLOSE TO
AVERAGE NEAR THE COAST...TO A LITTLE ABOVE AVERAGE INLAND ALONG
WITH SLIGHTLY LOWER HUMIDITY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE MARINE STRATUS DEVELOPED OVERNIGHT AND REMAINED LOCKED IN ALONG
THE COAST INTO THE AFTERNOON WITH SOME FOG AT THE BEACHES. THE
LAYER IS SHALLOW...SO AREAS OF FOG ARE LIKELY AGAIN OVERNIGHT INTO
TUE MORNING. LOCALLY DENSE FOG IS POSSIBLE AGAIN ALONG THE MESAS AND
HIGHER COASTAL TERRAIN...BUT MAY BE LIMITED BY HIGHER CLOUDS AND A
DISTURBANCE ADVANCING FROM THE SOUTH.

RADAR/SATELLITE SHOW A LOT MORE CONVECTIVE DEVELOPMENT BY MIDDAY
THAN YESTERDAY...SO MORE AREAS SHOULD GET SOME THUNDERSTORM ACTIVITY
WITH MEASURABLE RAINFALL IN THE MOUNTAINS AND LOCALLY INTO THE
DESERTS. LAYER DEWPOINTS ALONG THE MOUNTAINS AND INTO THE DESERTS
WERE WELL BELOW VALUES OBSERVED OVER THE PAST FEW DAYS... WHICH HAS
LESSENED THE THREAT OF FLASH FLOODING FROM INDIVIDUAL STORMS...
HOWEVER TRAINING CELLS IN SOUTHERLY FLOW COULD STILL BE A PROBLEM.

WATER VAPOR/TPW IMAGERY SHOWED AN UNINTERRUPTED FLOW OF HIGH PW AIR
FROM THE WEST COAST OF MEXICO INTO THE CWA. ESTIMATED PW OVER THE
GULF OF CA AND OFF THE BAJA PENINSULA IS WELL ABOVE TWO INCHES...
THUNDERSTORMS HAVE BEEN MUCH MORE ACTIVE SOUTH OF THE BORDER THIS
AFTERNOON...AND A LONG-LIVED MCS CONTINUES TO PUNCH NORTHWARD INTO
THE SEA OF CORTES. THE 12Z RUN OF THE NAM12 DOES SHOW A DISTURBANCE
MOVING NORTH INTO THE CWA OVERNIGHT WITH ASSOCIATED SHOWERS...MAINLY
OVER THE MTNS...BUT THERE IS INSTABILITY ALOFT AND A COPIOUS
MOISTURE SUPPLY SO WE ARE RUNNING CHANCE/SLIGHT CHANCE POPS FROM THE
VALLEYS EASTWARD. ANOTHER AREA OF RADAR RETURNS IS WELL OFF THE BAJA
COAST AS MAY RESULT IN SOME SHWRS/TSTMS OFFSHORE OVERNIGHT.

NEARSHORE BUOYS INDICATE SEA SURFACE TEMPS ARE BEGINNING TO BACK OFF
SLIGHTLY TO AROUND 69 F. THIS SHOULD HELP THE SEA BREEZE TO BECOME
MORE EFFICIENT...AND ALLOW NIGHTTIME LOWS TO DROP OFF SLIGHTLY AS
WELL OVER THE NEXT FEW DAYS...HOWEVER ANY CHANGES WILL BE MODEST
UNTIL WE GET OUT FROM UNDER THE MONSOONAL FLOW.

A WELL DEVELOPED MONSOONAL CIRCULATION WILL CONTINUE OVER THE SW
U.S. AND NW MEXICO...AS A STRONG AND BROAD SUBTROPICAL HIGH
DOMINATES THE UPPER-LEVELS. THE HIGH CENTER WILL DRIFT FROM OVER
NM...TO COLORADO BY THE END OF THE WEEK AND TAKE ON MORE OF AN
EAST-WEST ORIENTATION. THIS SHOULD AID IN EVENTUALLY DECREASING THE
MONSOONAL TAP INTO SOCAL. IN THE MEANTIME...EXPECT ENOUGH RESIDUAL
MOISTURE TO CONVECT WITH AFTERNOON HEATING...RESULTING IN
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING THE
AFTERNOONS IN THE MTNS/DESERTS THIS WEEK.

&&

.AVIATION...
022000Z...COAST/VALLEYS...PATCHY STRATUS...WITH BASES 400-800 FT MSL
AND TOPS TO 1200 FT MSL...WILL LINGER ALONG THE COAST THROUGH EARLY
THIS AFTERNOON...AND SHOULD CLEAR BY LATE AFTN. LOW CLOUDS AND
PATCHY FG...WITH SIMILAR TOPS AND BASES...WILL RETURN TO THE COAST
LATE THIS EVENING...AND DEVELOP AROUND 20 SM INLAND BY MID TUE
MORNING. CIGS AND LOW VIS IS FORECAST TO CLEAR BY LATE TUE MORNING.

MTNS/DESERTS...ISOLATED SHOWERS AND TSTMS WILL BE POSSIBLE THIS AFTN
AND EARLY EVENING. GUSTY WINDS...STRONG UP/DOWNDRAFTS...SMALL HAIL
AND REDUCED VIS IN HEAVY RAIN ARE POSSIBLE IN/NEAR STORMS.
OTHERWISE...MOSTLY CLEAR THIS MORNING...BECOMING PARTLY TO MOSTLY
CLOUDY THIS AFTERNOON WITH VFR CONDS.

&&

.MARINE...
UPPER-LEVEL INSTABILITY MOVING ACROSS SW CA OVERNIGHT WILL CREATE
THE POSSIBILITY OF ISOLATED SHOWERS AND THUNDERSTORMS OVER THE
COASTAL WATERS. GUSTY WINDS...SMALL HAIL...CLOUD-TO-WATER LIGHTNING
AND STEEP WIND WAVES WILL BE POSSIBLE NEAR STORMS. THUNDERSTORM
CHANCES DECREASE BY LATE TUE MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...JJT
Hazardous weather outlook, Sep 2, 9:32 AM PDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
932 AM PDT MON SEP 2 2013

CAZ055-056-058-060>062-031300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
932 AM PDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS POSSIBLE BEGINNING THIS AFTERNOON THROUGH
THE NIGHT. LOCALLY HEAVY RAIN IS POSSIBLE ALONG WITH DANGEROUS
CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE LATE EACH DAY.
LOCALLY HEAVY RAIN...GUSTY WINDS...AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-031300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
932 AM PDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

TONIGHT...SLIGHT CHANCE OF THUNDERSTORMS. ISOLATED LIGHTNING
STRIKES ARE POSSIBLE...ALONG WITH BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...SLIGHT CHANCE OF THUNDERSTORMS IN THE MORNING. ISOLATED
LIGHTNING STRIKES ARE POSSIBLE...ALONG WITH BRIEF HEAVY RAIN.

NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:23 AM PDTDense Fog AdvisorySGXSan Diego6 hr
Sep 2, 1:38 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 2, 2:37 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 2, 3:32 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.